Here's a post by Riker29 that will answer your questions.
I hear a lot being said about Accutane on this board and I think there is a lot of misconceptions about it. So, since I have personal experience with it, I will provide some insight.
Accutane is not some mild remedy for acne. This is not something where you will see Jennifer Love Hewitt bouncing her rack around in a TV ad touting it. It can be some serious shit.
I am not a Doc, so if the terms are not 100% correct, no big deal.
I had a mild to moderate acne problem when I was younger. After years of washes, tetracycline, and other BS, I finally heard about Accutane. My Doc was not agreeable with this as a course of treatment, since it is usually used for only extreme cases. Finally, I told him that I WAS going to do it, with or without his help. I told him flat-out that I would even find my own dermatologist, and pay for it out of my own pocket if he (MY Doc) would not approve it for insurance. Finally, he knuckled under and agreed.
I was referred to a Derma(tologist) and we started.
Accutane is basically a synthetic form, of something very similar, to Vitamin A. It is very powerful.
There is a long list of possible side effects. For women, it is especially risky - if she gets pregnant while on it, the possible birth defects are scary (very). They will NOT provide Accutane to women unless she get’s a pregnancy test first, and agrees to be on 2 forms of contraceptives during the administration of Accutane.
But I am not a chick, so this was not an issue.
One of the possible side effects is a raising of your cholesterol. So, typically, a full Chol(lesterol) test is done prior to giving you Accutane as a baseline.
The dose of Accutane given varies depending upon your size, and the severity of your acne. Typically it is taken for about 4-5 months in one stretch. If you stop early, you will have some benefit, but it will be less. Why would you stop early? Most docs WILL require that your Chol levels be checked, and depending on the Doc, they may stop the use of it. That happened to me (more details later).
The way it works is, you take Accutane for your 4-5 months, then you are done. Then, your acne problems are WAY less. Now, its not the holy grail, it's not prefect. In fact, what is interesting is that it tends to be MOST effective on very very serve cases of acne (the cystic type). Milder acne cases tend to have less benefit, but there will be some.
The benefits do last a long long time, but are not forever. I noticed that after a few years, my acne did come back a bit, but much less than it was.
Before you start, there are several things they warn you about:
You cholesterol may go up. WAY up.
You will be very very sensitive to the sun.
Your skin will get dry. Very.
You will HAVE to drink a LOT of water.
Your acne will get worse (temporarily) before it gets better.
You must NOT take Vitamin A supplements while on it. This will act synergistically with the Accutane - and your sides will get worse.
With that all understood, I started.
No big deal for a week. Then, your skin starts getting dry, and your acne gets worse.
Now my worsening was not ALL that bad. I washed a lot, and was careful, so it got mildly worse. But still, it WILL get worse for a while. But that was not a bog deal with me.
OK, this is where it gets bad. My skin got dry. Very.
Ok, now I know that these AS sites have all of us Test-laden MoFo's and we are used to some amount of pain. So, most guys, when hearing about something like dry skin, just go "oh .. whatever, no big deal".
THIS IS NO PICNIC.
Dry. Like you will not believe. A faint white sheen from dry flakiness in certain areas.
Your lips so dry, that they crack. Crack. And bleed.
Imagine opening your mouth enough to eat a big burger and your lips crack and bleed. Ouch.
Now, I had heard about this prior, and was (probably like most guys reading this) going "yeah right - no big deal", so I was not drinking as much water, and not using a moisturizer that much. And after about a week into it, I figured "this ain’t too bad". Plus, since you acne gets worse for a while, that LAST thing you think of is potting moisturizer on your skin.
So, I was cruising along, acne got a bit worse, then within a few days, the dryness kicks in. THEN YOU START DRINKING WATER. LOL (duh).
I quickly learned the ropes about this...
Drink a TON of water. Then drink more. It helps.
Have a moisturizer with you ALL THE TIME. I went and got like a small purse-size one that chick’s use, and had it in my pocket ALL THE TIME. I had to apply it like 4 times during a work day to prevent getting this like "white" look on the surface of my skin, due to the layer of dry skin at the surface.
Have a lip balm with you ALL THE TIME. ALL FREEGIN DAY. Chap stick (regular) sucks. Its like wax and basically forms a layer to KEEP existing moisture IN. That won’t help. You need either Chap Stick Medicated (its almost like Vaseline) or Blistex. Blistex, is in a small tube, and its like a white cream - is THE best. I had tubes everywhere. In the car, at home, in my desk, in my pocket, in my jacket, You will need it.
So, my skin got dry, I learned how to manage it.
I went along for about 2.5 months, almost 3. Then my Chol tests came back (I had to get one like every 3-4 weeks, most Docs will insist upon this while on). My test showed that my Chol went WAY up.
Now this is what sucked for me. My Derma was this old dude who panicked, and made me STOP the Accutane. That sucked. I was young, healthy, etc., and frankly a temporary rise in Chol is not a big deal, but he stopped it. Damn.
So, that was cycle 1. It helped.
But, after like 18-24 months, my acne sorta came back. Damn.
So I went to my regular Doc, and told him I wanted to go for it again, He agreed.
So, we got a new set of Chol tests, and started.
I was smart this time.
To minimize the temporary worsening, I was sure to wash very well, and use some good topicals when I started. That helped. The "worsening" was minimal.
I started drinking TON of water from day 1. That helped a lot.
Sure enough, the dry skin started, albeit much less than before. I was prepared. At about say 7-10 I started to moisturize, preemptively. That helped.
I was armed with Blistex everywhere. I knew the drill. Blistex and a pocket-sized thing of moisturizer. Worked like a charm.
We watched my Chol levels. I was smart this time. I started working out then to keep the Chol levels down. I ate very well. I took Metamucil to keep my system moving. Lots of bran too. It all helped. My Chol went up, but not too much. We knew that it would drop after the Accutane was halted.
So, I finished that course about 6 years ago.
Since then my acne has been much much less than it ever was. In the past year or 2, it has come back a tiny bit, but its manageable.
So, there it is. Accutane.
It is good, but it is a bit harsh. I know it has other possible effects (on organs, maybe liver, kidneys, I dunno) but for me that was not a problem.
Trust me, learn from my advice. Don’t be a Test-laden bull-headed dumbass and blow off what I sad about the dry skin and lips. This will be the WORSE you have EVER experienced that in your life. But, if you drink a TON of water, moisturize, and get some good lip-stuff, you can deal with it.
OK - some new notes.
Not everyone gets skin quite that dry. True. However I think part of the reason for this is the mis-information of many out people out there, where they use far too little of a dose (like 20mg/day). I cant recall what I did - but it was more than that for sure.
Plus - BB'rs tend tp be used to drinking massivbe amounts of water - that helps a lot.
If using it while ON, I would suggest that its all the more imprtant to have your Cholesterol checked during the AS and Acc. cycles, and maybe even have your liver functions checked as well (especially if doing some of the oral AS's which tend to be a bit stressful on the liver).
If you live in a warm area, and/or if you plan on tanning, getting some sun, etc. - forget doing Accutane at the same time. You get very sensitive to the sun. Very. Add that fact to the skin-drying effect - and getting even the slightest sunburn (or even enough to normally color you a bit) will NOT be fun. Yes, you CAN go outside and be IN the sun, but you will need like SPF 2000 to keep it tolerable.